MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS HEALON; OVDS

ABBOTT MEDICAL OPTICS HEALON; OVDS
Model Number HEALON GV
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implant and explant dates: if explanted, give date: not applicable as this is not an implantable device.Recall number: this complaint is part of the healon recall - report number: 2020664-04/13/17-001-r.As a result of the extensive investigation, a manufacturing deficiency has been identified related to re-introducing uncapped glass cylinder units to the capping process.As a corrective action, internal procedures were updated to not re-introduce uncapped glass cylinder units to the capping process.Additionally, a voluntary recall was initiated on april 13, 2017 because of the possibility, albeit remote, that the healon manufactured between october 8, 2016 and november 10, 2016 may contain glass particles.All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was reported that during implantation of an intraocular lens (iol), some crystals were noticed in the healon viscoelastic once injected into the patient's eye.Additional information was received and it was learnt that when they inserted the lens in the eye, they noticed some crystal particles under the microscope.No issues were reported with the iol.Reportedly, the doctor was able to vacuum the particles out.No visual issues and no post-op injuries were reported.The patient was reported being fine.No further information was provided.
 
Additional Manufacturer Narrative
Device available for evaluation? yes.Returned to manufacturer on: 05/16/2017.Device returned to manufacturer? yes.Device evaluation: the viscoelastic healon was returned at the manufacturing site for evaluation.Visual inspection revealed glass particles in the remaining portion of the viscoelastic solution.Additionally, the inner rim of the opening of the glass cylinder, which sits under the aluminium capsule, was observed to be damaged (cracked glass).The probable source of the particles in the healon solution is the damaged glass cylinder.The customer's reported complaint was verified.Retained product evaluation: visual inspection on retained products was performed.The solution was clear and colorless.All components were included in the product, without defects.Manufacturing records review: the manufacturing records for the device were reviewed.The product was manufactured and released according to specification.A search revealed that no similar complaints for this order number have been received.Labeling review: the directions for use (dfu) were reviewed.The directions for use (dfu) adequately provides instructions and precautions along with warnings for the proper use and handling of the device.As a result of the investigation there a product quality deficiency was identified.All pertinent information available to abbott medical optics has been submitted.

Brand Name
HEALON
Common Device Name
OVDS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6546140
Report Number3004750704-2017-00016
Device Sequence Number81710
Product Code LZP
UDI-Device Identifier00385445085417
UDI-Public(01)00385445085417(17)190930(10)UB32571
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P810031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 06/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/30/2019
Device Model NumberHEALON GV
Device Catalogue Number10294801
Device Lot NumberUB32571
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/04/2017
Supplement Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2020664-04/13/17-001-R
Patient Sequence Number1
Patient Age74 YR